Significance unclear, expert says
MONDAY, April 13 (HealthDay News) -- A Dutch study finds an increased incidence of tiny bleeding episodes in the brains of people who regularly take aspirin.
Magnetic resonance imaging (MRI) examinations of 1,062 people found a 70 percent higher incidence of "microbleeds" among those taking aspirin or carbasalate calcium, a close chemical relative of aspirin, than among those not taking such anti-clotting drugs, according to an April 13 online report in the Archives of Neurology from physicians at Erasmus MC University Medical Center in Rotterdam. The research was expected to be published in the June print issue of the journal.
No increased incidence of microbleeds was seen in people taking clot-preventing drugs that act in different ways, such as heparin, the researchers noted.
Both aspirin and carbasalate calcium are taken to reduce the risk of cardiovascular problems such as heart attack and stroke. Both prevent formation of clots by acting against platelets, the blood cells that form clots.
The report adds information to a still unfolding medical story about the causes and effects of microbleeds, said Dr. Steven M. Greenberg, a professor of neurology at Harvard Medical School and director of the Hemorrhagic Stroke Research Program at Massachusetts General Hospital.
"They found an association between taking antiplatelet medications and having microbleeds," Greenberg said. "That is not proof that the antiplatelet medications are causing the microbleeds. People typically are given antiplatelet medication because they have more cardiovascular risk factors, which are associated with microbleeds. They tried to adjust for those risk factors, but that doesn't prove that taking the medications causes the microbleeds."
And then, "it is not clear at this point what significance we can attach to seeing microbleeds," Greenberg said. Some studies have sho
All rights reserved